New Mexico, 2016

Hail and Damaging Wind in New Mexico, June 11, 2016

June 11, 2016 · NWS MAF · 3 events in 1 county or zone

Weak disturbances were moving around an upper trough over the Texas Panhandle and Oklahoma. Daytime heating and air lifting over the higher terrain combined with moist southeast surface winds to create conditions for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Weak disturbances were moving around an upper trough over the Texas Panhandle and Oklahoma. Daytime heating and air lifting over the higher terrain combined with moist southeast surface winds to create conditions for thunderstorms. A left over low pressure area over the northern Permian Basin and Western Low Rolling Plains as well as strong low-level winds during the night also aided in thunderstorm development and allowed storms to continue into the night. These storms produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 3:56 PM MST, 56 minutes earlier.

Area forecast discussion, Jun 11, 3:56 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT SAT JUN 11 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
A couple of upper level disturbances combined with a weak dryline
along the west Texas/eastern New Mexico border is expected to
produce scattered thunderstorms this evening at the majority of the
terminals across west Texas and southeast New Mexico. Confidence was
high enough to include a tempo MVFR visibility group in tsra with
gusty and variable winds at all terminals except KMAF through 04z
Sunday. Will continue to monitor latest trends. Confidence was
high to include a tempo group for MVFR ceilings at KMAF in the 11z
to 14z Sunday time frame. Winds will generally be southeast at 10
to 20 mph with some gusts at times the next 24 hours.

12

&&

.PREV DISCUSSION... /issued 155 PM CDT SAT JUN 11 2016/

DISCUSSION...

Weak mid level vorticity maxima, or convection spawned MCVs,
swirling around an upper trough over the Texas Panhandle and
Oklahoma will keep thunderstorm chances in the forecast over the
Permian Basin and southeast New Mexico Plains through Sunday.  The
upper trough will ease eastward with time and be replaced by
shortwave ridging as another, stronger upper trough currently off
the West Coast progresses eastward to the Four Corners region Sunday
night.  Southeasterly low level upslope flow will persist during
this time also, which will continue a feed of low level moisture
into the higher terrain during this time.  Therefore, expect
scattered thunderstorms to develop over the heated higher terrain
this afternoon and again Sunday before shortwave ridging begins to
squelch convection Monday.  The main threats from any storms the
next few days will be downburst winds, heavy rainfall and localized
flash flooding, frequent lightning strikes, and perhaps small hail.

An upper ridge will begin to expand over the region Monday, lower
rain chances and vault temperatures around 10 degrees above
normal.  The West Coast upper trough will eject northeastward
over the central Rockies Monday night and allow dry air to spread
east with even hotter temperatures through the end of the week.
Any rain chances from Tuesday onward will likely be over the
eastern fringe of the Permian Basin, and southwestward over the
Lower Trans Pecos and Big Bend where a little higher dewpoints
will remain.  Will tend high temperatures between MOS offerings
since model differences with the strength/location of the upper
ridge persist through the week.  Will likely keep PoPs out of
most periods because of this too, but any that are included will
be 10 to 20 percent.  Heading into next weekend, the upper ridge
is progged to strengthen more and become centered over the Four
Corners region, if not New Mexico/Colorado.  This would further
reduce any rain chances and increase temperatures even more.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  94  73  98 /  30  20  10  20
Carlsbad                       69  99  70 101 /  40  20  20  10
Dryden                         75  96  76  99 /  30  20  20  20
Fort Stockton                  72  97  74  99 /  30  30  10  20
Guadalupe Pass                 67  92  70  93 /  40  20  10  10
Hobbs                          67  95  68  98 /  50  20  20  10
Marfa                          62  89  61  91 /  30  30  20  20
Midland Intl Airport           74  98  75 101 /  40  20  10  20
Odessa                         75  97  76 100 /  40  20  10  20
Wink                           73 100  74 103 /  50  20  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

80/67
Hazardous weather outlook, Jun 11, 10:51 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT JUN 11 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT SAT JUN 11 2016 /1151 AM MDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THREATS INCLUDE GUSTY DOWNBURST WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND FLASH FLOODING.
A FEW STORMS MAY BECOME SEVERE THIS AFTERNOON...PRODUCING
WINDS OVER 58 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR SUNDAY OVER
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE THREATS
FROM THESE STORMS INCLUDE GUSTY DOWNBURST WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, Jun 11, 3:04 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 PM MDT SAT JUN 11 2016

NMZ029-112245-
NORTHERN LEA COUNTY NM-
404 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEA COUNTY UNTIL
445 PM MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF CAPROCK...OR 27 MILES NORTHWEST OF TATUM...MOVING
NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAPROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3333 10365 3340 10373 3340 10372 3357 10372
      3357 10346
TIME...MOT...LOC 2203Z 208DEG 14KT 3349 10369
Special weather statement, Jun 11, 4:12 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT SAT JUN 11 2016

TXZ058-059-067-120000-
REEVES COUNTY AND UPPER TRANS PECOS TX-WARD TX-LOVING TX-
612 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...CENTRAL
REEVES AND EASTERN LOVING COUNTIES UNTIL 700 PM CDT...

AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF SLASH RANCH...OR 9 MILES NORTHEAST OF MENTONE
ALONG STATE HIGHWAY 302... MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MENTONE AND SLASH RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3157 10361 3178 10368 3198 10363 3198 10345
      3197 10337 3179 10335 3165 10352
TIME...MOT...LOC 2310Z 240DEG 49KT 3177 10346

12
Special weather statement, Jun 11, 4:14 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT SAT JUN 11 2016

TXZ046-112345-
DAWSON TX-
614 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 645
PM CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOS YBANEZ...OR OVER LAMESA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...HANCOCK...KEY...PATRICIA...SPARENBERG...UNION...
TENMILE...LAMESA MUNICIPAL AIRPORT...FRIENDSHIP...ARVANA...SAND...MIDWAY...
PUNKIN CENTER AND KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3254 10203 3260 10217 3270 10219 3289 10213
      3289 10187 3265 10174 3255 10177
TIME...MOT...LOC 2313Z 240DEG 49KT 3271 10194

12
Special weather statement, Jun 11, 4:22 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT SAT JUN 11 2016

TXZ081-112345-
BIG BEND AREA TX-
622 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 645
PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PERSIMMON GAP ALONG HIGHWAY 385...OR 23 MILES NORTH OF PANTHER
JUNCTION...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERSIMMON GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2944 10313 2970 10327 2993 10310 2962 10286
TIME...MOT...LOC 2321Z 240DEG 49KT 2966 10315

12
Special weather statement, Jun 11, 4:30 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM MDT SAT JUN 11 2016

NMZ029-033-034-120000-
NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
530 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 600
PM MDT...

AT 529 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR HUMBLE CITY...OR 7 MILES SOUTHEAST OF
LOVINGTON... AND NEAR LOVINGTON. THE THUNDERSTORMS WERE MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOBBS...LOVINGTON...NADINE...LEA COUNTY REGIONAL AIRPORT...KNOWLES...
HUMBLE CITY...MONUMENT...INDUSTRIAL AIRPARK AND LOVINGTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3245 10343 3273 10345 3297 10341 3310 10337
      3305 10312 3304 10308 3265 10307
TIME...MOT...LOC 2329Z 246DEG 45KT 3286 10330

12
Special weather statement, Jun 11, 4:49 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CDT SAT JUN 11 2016

TXZ046-120015-
DAWSON TX-
649 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON COUNTY UNTIL 715
PM CDT...

AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIENDSHIP...OR NEAR LAMESA...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...HANCOCK...KEY...PATRICIA...SPARENBERG...UNION...
TENMILE...LAMESA MUNICIPAL AIRPORT...FRIENDSHIP...ARVANA...MIDWAY AND
KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3255 10208 3267 10217 3281 10212 3285 10192
      3278 10173 3254 10171
TIME...MOT...LOC 2348Z 245DEG 45KT 3267 10198

12

The radar

The Midland/Odessa radar (KMAF), 142 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
June 11, 4:52 PM MST to 4:57 PM MST
Where
Lea County, 4.89 mi NNW of Humble City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.842, -103.260

Thunderstorm Wind, Lea

When
June 11, 4:52 PM MST to 4:53 PM MST
Where
Lea County, 4.97 mi NNW of Humble City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.843, -103.261

A thunderstorm moved across Lea County and produced wind damage. Telephone poles were blown down on Highway 18 between Lovington and Hobbs. The cost of damage is a rough estimate.

Hail, Lea

When
June 11, 6:00 PM MST to 6:15 PM MST
Where
Lea County, 1.91 mi N of Hobbs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.728, -103.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636722, 636735, 636742.